Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

April 1, 2016Charlotte County, Virginia

NWS Blacksburg, VA issued this special weather statement at Apr 1, 2016, 12:13 AM EDT for Charlotte County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2016, 12:13 AM EDT (04:13 UTC)
Expired
Apr 1, 2016, 12:45 AM EDT
In force
32 min
Issued by
NWS Blacksburg, VA

County Charlotte County, VA

The radar

The Raleigh/Durham radar (KRAX), 127 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WWUS81 KRNK 010413
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 AM EDT FRI APR 1 2016
 
VAZ058-059-010445-
CHARLOTTE-HALIFAX-
1213 AM EDT FRI APR 1 2016

...THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHARLOTTE ANDSOUTHEASTERN
HALIFAX COUNTIES...

AT 1212 AM EDT...THUNDERSTORMS WITH HEAVY DOWNPOURS EXTENDED FROM
SAXE...THROUGH STAUNTON RIVER STATE PARK...TO NEAR
CLUSTER SPRINGS...AND WERE MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
REDOAK...
DRAKES BRANCH...
DRYBURG...
AND STAUNTON RIVER STATE PARK. 


LAT...LON 3690 7849 3675 7860 3671 7865 3668 7863
      3664 7857 3669 7866 3668 7870 3667 7870
      3662 7875 3661 7886 3675 7872 3691 7870
      3713 7852 3709 7848 3708 7844
TIME...MOT...LOC 0412Z 224DEG 24KT 3693 7865 3675 7864 3664 7882 
$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 11:05 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 31, 11:05 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1105 PM EDT THU MAR 31 2016

.SYNOPSIS...
A COLD FRONT OVER THE MISSISSIPPI VALLEY WILL MOVE EAST TO THE
MID ATLANTIC COAST FRIDAY NIGHT. THIS FRONT WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA UNTIL ITS PASSAGE
FRIDAY EVENING. ANOTHER COLD FRONT WILL CROSS THROUGH THE AREA
FROM THE NORTHWEST ON SATURDAY...LEADING IN MUCH COLDER AIR FOR
THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 1100 PM EDT THURSDAY...

SHOWERS/STORMS INBOUND FROM KY/TN ARE WEAKENING. NEVER THE
LESS...STILL LOOKING AT SCATTERED TO NUMEROUS SHOWERS DURING THE
OVERNIGHT WITH EMBEDDED THUNDER. LINE OF SHOWERS OVER FAR WESTERN
VA WILL MOVE INTO THE BLUEFIELD...TAZEWELL...MARION...WEST
JEFFERSON...BOONE CORRIDOR BETWEEN MIDNIGHT AND 2AM. MODELS
INSIST ON COVERAGE INCREASING OVER THE REMAINDER OF THE CWA AFTER
2AM AND CONTINUING OFF/ON THROUGH THE EARLY MORNING HOURS FRIDAY.
ASIDE FROM AN OCCASIONAL HEAVY DOWNPOUR NOT EXPECTING ANYTHING
SEVERE...RAINFALL AMOUNTS OF A QUARTER TO THREE QUARTERS OF AN
INCH.

SURFACE COLD FRONT WILL CROSS THE FORECAST AREA FRIDAY. THE FRONT
WILL BE ACCOMPANIED BY SHOWERS...POSSIBLY A THUNDERSTORM.
THERE ARE SEVERAL SHORT WAVES ATTACHED TO THIS FRONT WHILE MODELS
ARE TRACKING ONE WAVE ACROSS WEST VIRGINIA TO NORTHERN VIRGINIA
AND ANOTHER WAVE ACROSS NORTH CAROLINA FRIDAY MORNING. FOR THE
MOST PART...ANY MODERATE TO HEAVY RAIN LOOKS TO STAY NORTH OF I64
IN VIRGINIA AND SOUTH TOWARDS I40 IN NORTH CAROLINA. THE FRONT IS
EXPECTED TO STALL ACROSS THE PIEDMONT OF VIRGINIA AND NORTH
CAROLINA LATE FRIDAY MORNING. ANOTHER STRONG WAVE WILL THEN TRACK
ACROSS THE CAROLINAS FRIDAY AFTERNOON. CONVECTION WITH THIS WAVE
WILL PRIMARILY STAY SOUTH AND EAST OF THE AREA BUT IF THE FRONT
STALLS FARTHER TO THE WEST...SOUTHSIDE VA AND NORTHWEST NORTH
CAROLINA MAY SEE A FEW STRONG STORMS FRIDAY AFTERNOON. THE MAIN
THREAT WILL COME IN THE WAY OF DAMAGING WIND GUSTS.

FORECAST AREA WILL REMAIN IN THE WARM SECTOR TONIGHT RESULTING IN
MILD TEMPERATURES. OVERNIGHT LOWS WILL RANGE FROM THE MID TO
UPPER 50S WEST TO THE LOWER 60S EAST. WITH A WARM START TO THE DAY
FRIDAY AND A SLOW FRONTAL PASSAGE...TEMPERATURES WILL WARM INTO
THE 70S ACROSS THE MOUNTAINS TO NEAR 80F OVER THE FOOTHILLS AND
PIEDMONT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 320 PM EDT THURSDAY...

GENERALLY LOOKING AT A SLOWER EXIT TO THE SHOWERS AND FRONT
FRIDAY NIGHT...SO EXPECT SHOWERS AND ISOLATED STORMS TO HOLD
STEADY OVER THE PIEDMONT AS WEAK WAVES OF LOW PRESSURE SLIDE NE
ALONG THE BOUNDARY...WITH FRONT PARALLEL TO THE UPPER FLOW. AS WE
HEAD TOWARD SATURDAY...THE UPPER TROUGH DEEPENS OVER THE
APPALACHIANS WITH SECONDARY FRONT MOVING IN FROM THE OHIO VALLEY.
THIS IS GOING TO PUSH THE MAIN FRONT TOWARD THE COAST...BUT
LINGERING SHOWERS WILL BE AROUND IN THE MORNING EAST OF THE BLUE
RIDGE.

BIG CHANGES IN TEMPS WILL TAKE PLACE SAT NIGHT-SUNDAY WITH THE
TROUGH DIGGING IN AND STRONG COLD AIR ADVECTION TAKING PLACE. 12Z
MODEL SOUNDINGS SUGGEST SOME HIGH WINDS OVER THE TYPICAL HIGHER
TERRAIN AND SURROUNDING AREAS SAT NIGHT. SOME UPSLOPE SNOW SHOWERS
COULD BRING A DUSTING TO THE GRASSY SURFACES OF SE WV BY SUNDAY
MORNING. TEMPERATURES SUNDAY MORNING WILL RANGE FROM THE MID TO
UPPER 20S WEST TO MID TO UPPER 30S EAST.

SUNDAY WILL SEE SUNNY SKIES WITH DECREASING WINDS...WITH HIGHS
AROUND 10 DEGREES BELOW NORMAL...RANGING FROM THE MID 40S WEST TO
MID 50S EAST.

FLOW SUNDAY NIGHT WILL SHIFT TOWARD THE SOUTHWEST AS HIGH
PRESSURE MOVES ACROSS THE SOUTH AHEAD OF A CLIPPER SYSTEM. WILL
LIKELY SEE A TEMPERATURE DIFFERENCE OF 10 DEGREES BETWEEN VALLEYS
AND RIDGES...BUT OVERALL LOWS IN THE 30S EXPECTED CWA WIDE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 230 PM EDT THURSDAY...

EXPECT A CLIPPER TO MOVE ACROSS MONDAY WITH A CHANCE OF SHOWERS
BY MONDAY AFTERNOON/MONDAY NIGHT CHANGING TO SNOW SHOWERS IN THE
MOUNTAINS. SHOULD SEE ANOTHER SHOT OF COLD AIR. TUESDAY INTO
WEDNESDAY APPEARS MAINLY DRY AND COOL WITH SFC HIGH MOVING IN FROM
THE GREAT LAKES INTO THE MID ATLANTIC. THIS HIGH MOVES OFFSHORE BY
WEDNESDAY EVENING AHEAD OF THE NEXT CLIPPER THAT WILL BRING A
CHANCE OF RAIN SHOWERS THURSDAY. TEMPERATURES DURING THIS PERIOD
WILL STAY AT OR BELOW NORMAL.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
AS OF 800 PM EDT THURSDAY...

PATCHY LIGHT RAIN WILL BE FOUND ACROSS THE AREA THROUGH MIDNIGHT
WITH MAINLY VFR CLOUD BASES. AFTER MIDNIGHT...CLOUD BASES WILL
LOWER WITH MVFR CONDITIONS BECOMING WIDESPREAD FOR THE OVERNIGHT.
A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL ALSO MOVE INTO
THE MOUNTAINS FROM KY/TN BETWEEN MIDNIGHT AND 2AM...WEAKENING BUT
STILL SPREADING EAST INTO THE FOOTHILLS AND PIEDMONT AFTER 2AM.
BRIEF DOWNPOUR OF RAIN IS LIKELY AND RESULTING IN TEMPORARY IFR
VSBYS AND POSSIBLE IFR CIGS IN THE MOUNTAINS.

A COLD FRONT WILL MOVE ACROSS THE MOUNTAINS EARLY FRIDAY
MORNING...THEN STALL ACROSS THE PIEDMONT BY LATE MORNING. A WAVE
OF LOW PRESSURE WILL RIDE THE FRONT FRIDAY AFTERNOON. CONVECTION
WITH THIS WAVE MAY BRING A FEW STRONG STORMS ACROSS SOUTHSIDE
VIRGINIA (KDAN) AND INTO EASTERN VA/NC FRIDAY AFTERNOON. IF THE
FRONT STALLS FARTHER WEST...KLYH MAY EXPERIENCE VCNTY TSRA.

EXTENDED DISCUSSION...

PASSAGE OF COLD FRONT SHOULD BRING RETURN TO VFR FOR THE WEEKEND.
A SECOND COLD FRONT WILL CROSS THE AREA SATURDAY...RESULTING IN
MVFR CIGS IN THE MOUNTAINS...BUT THE OVERALL TREND WILL BE FOR
CLEARING EVEN ACROSS THE MOUNTAINS BY SUNDAY. THE PASSAGE OF
SATURDAYS FRONT WILL ALSO BRING GUSTY NORTHWEST WINDS WITH
SURFACE GUSTS OF 25 TO 35 KTS...THESE WINDS PERSISTING INTO
SUNDAY BEFORE DIMINISHING SUNDAY EVENING.

HIGH PRESSURE SHOULD PROVIDE VFR CONDITIONS AND MUCH COOLER
TEMPERATURES SUNDAY AND MONDAY. YET ANOTHER COLD FRONT WILL
CROSS THE AREA FROM THE NORTHWEST MONDAY NIGHT. A PERIOD OF MVFR
CIGS WILL OCCUR OVER THE MOUNTAINS MONDAY NIGHT AND EARLY TUESDAY
BEFORE CLEARING AGAIN FOR MID WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...PM/RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...PM
Hazardous weather outlook, Mar 31, 3:44 PM EDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT THU MAR 31 2016

NCZ003>006-019-020-VAZ032>035-043>047-058-059-011945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
344 PM EDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MARGINAL RISK OF SEVERE WEATHER FRIDAY...MAINLY IN THE
AFTERNOON AND EVENING. THE PRIMARY THREAT IS DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-011945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
344 PM EDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINDS BEHIND A COLD FRONT COULD EXCEED ADVISORY LEVELS SATURDAY
NIGHT...MAINLY ALONG THE HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 1, 12:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 AM EDT FRI APR 1 2016

VAZ058-059-010445-
CHARLOTTE-HALIFAX-
1213 AM EDT FRI APR 1 2016

...THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHARLOTTE ANDSOUTHEASTERN
HALIFAX COUNTIES...

AT 1212 AM EDT...THUNDERSTORMS WITH HEAVY DOWNPOURS EXTENDED FROM
SAXE...THROUGH STAUNTON RIVER STATE PARK...TO NEAR
CLUSTER SPRINGS...AND WERE MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
REDOAK...
DRAKES BRANCH...
DRYBURG...
AND STAUNTON RIVER STATE PARK.

LAT...LON 3690 7849 3675 7860 3671 7865 3668 7863
      3664 7857 3669 7866 3668 7870 3667 7870
      3662 7875 3661 7886 3675 7872 3691 7870
      3713 7852 3709 7848 3708 7844
TIME...MOT...LOC 0412Z 224DEG 24KT 3693 7865 3675 7864 3664 7882

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:54 PM EDTSpecial Weather StatementRNKFranklin36 min
Apr 1, 3:52 PM EDTFreeze WatchRNKAmherst, Bedford, Botetourt, Franklin, Roanoke, Rockbridge and 5 more13 hr
Apr 1, 3:52 PM EDTWind AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 20 more13 hr
Apr 1, 4:37 AM EDTSpecial Weather StatementRNKAlleghany, Surry, Wilkes, Yadkin53 min
Apr 1, 5:28 AM EDTSpecial Weather StatementRNKStokes, Surry, Yadkin62 min
Apr 1, 3:43 PM EDTSpecial Weather StatementRNKYadkin62 min
Apr 1, 4:15 PM EDTSpecial Weather StatementRNKStokes45 min
Apr 1, 3:29 PM EDTSpecial Weather StatementRNKGreenbrier31 min

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.